Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Arthritis like symptoms in joints - due to meds
Jun 23, 2000

My 62 year old mother has been HIV+ since 1989 and started taking medications immediately upon diagnosis. Within the past year or so she have been experiencing several pain in the hips. She can not walk 50 feet with out having to stop due to the pain. She describes the pain "as if there is no lubricate in her hips and it is bone rubbing on bone"

Can this be caused by the prolonged usage of the medications/cocktail or is it a symptom of the virus progressing? What is the live expectancy now for HIV positive patients?

Response from Dr. Henry

Elderly persons can get pain in their hips from conditions like osteoarthritis or degenerative joint disease independent of their HIV status or treatment. HIV treatment may be linked to a vascular necrosis of the hips (data is soft at present) and/or accelerated osteoporosis (data is also soft). She needs to have the hip region X-rayed and then have her MD or rheumatologist discuss the diagnosis and treatment. In the current treatment era in rich countries, the life expectancy of persons with HIV is lengthening steadily. Since we don't yet have a clear idea of how long the current treatment will work then it is hard to estimate how long people can live but for general discussion I often say I try to play for 20+ years. Keith Henry, M.D.



Previous
HTLV-1
Next
Re: Big Fat Tummy 5/3/00

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement